Florida, 2012Damaging Winds in Florida, July 1 to 2, 2012
July 1 to 2, 2012 · NWS TAE · 4 events in 4 counties and zones
A large mesoscale convective system moved southward across southern Georgia and southeast Alabama during the late evening and overnight hours of July 1st. Strong instability was present with observed SBCAPE values around 5,000 j/kg on 00z soundings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large mesoscale convective system moved southward across southern Georgia and southeast Alabama during the late evening and overnight hours of July 1st. Strong instability was present with observed SBCAPE values around 5,000 j/kg on 00z soundings. Activity gradually weakened as it approached northwest Florida, but a few areas did receive tree and power line damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 1, 10:42 PM EST, 48 minutes earlier.
Area forecast discussion, Jul 1, 10:42 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1142 PM EDT Sun Jul 1 2012
.MESOSCALE UPDATE...
MCS continues to march steadily southwestward across our GA zones.
We have received numerous reports of widespread damage to trees and
power lines. It appears that the southwestern portion of the line is
most robust at this time and that the northwestern and eastern
flanks have become sub-severe. Mesoanalysis shows a corridor of high
SBCAPE in the 4500-5000 J/kg across extreme Southwest GA and much of
the eastern FL Panhandle. Mixed layer CAPE of 4500 J/kg extends
further east into the central FL Big Bend. We therefore believe that
the primary severe threat from here on out will be across extreme
southwest GA and inland portions of the FL Big Bend and Panhandle
from Leon County west. Robust cold pool should take severe threat
most of the way to the coast, although some gradual weakening is
forecast by that time due to diurnal cooling and spread of outflow
from its source region.
.PREV DISCUSSION [901 PM EDT Sun Jul 1 2012]...
Another day of oppressive heat is winding down across the region.
Hot upper ridge was centered across east-central Georgia this
afternoon. With dewpoints in the mid to upper 70s, and temperatures
in the upper 90s and lower 100s, heat indices pushed as high as 118
across portions of southwest and south central Georgia. Heat indices
have now dropped below thresholds for the evening, and the Excessive
Heat Warning has expired. However, the Heat Advisory continues
through Monday afternoon.
Scattered strong to severe thunderstorms have developed across
central Georgia fueled by the extreme instability supported by hot
and moist low levels and the relatively cool mid-levels. 00Z KTAE
sounding has a CAPE of over 5200j/kg with very steep low and mid
level lapse rates.
Central Ga convection should continue a slow southward trajectory
through the late evening, before the instability finally wanes
around midnight. Cannot rule out isolated severe winds/hail,
primarily along the I-75 corridor, through the remainder of the
evening. Have bumped PoPs up in this region to account for the
approaching convection.
&&
.AVIATION (through 00z Tuesday)...Mainly VFR is expected to
prevail through the night, although a brief period of MVFR vsby is
possible at KTLH and KVLD for a few hours around sunrise. Heading
into Monday afternoon, there could be some isolated convection
across the area, but the uncertainty is currently too high for a
mention in th TAFs.
&&
.MARINE...Light winds and minimal seas should continue through
the overnight hours. No significant changes planned with evening
update.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 77 96 75 95 73 / 10 20 20 20 20
Panama City 80 87 78 89 77 / 10 20 20 20 20
Dothan 79 96 77 97 73 / 20 20 20 30 20
Albany 78 100 78 96 75 / 40 20 20 30 20
Valdosta 76 96 75 95 72 / 30 20 10 20 20
Cross City 75 91 71 92 71 / 10 10 10 10 10
Apalachicola 78 87 77 87 75 / 10 10 10 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Monday for Coffee-Dale-Geneva-
Henry-Houston.
GA...Heat Advisory until 8 PM EDT Monday for Baker-Ben Hill-Berrien-
Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ Monday for Calhoun-
Central Walton-Gadsden-Holmes-Inland Jefferson-Inland
Walton-Jackson-Leon-Liberty-Madison-Washington.
GM...None.
&&
Mesoscale Update...Wool
Previous discussions...Camp/Van DykeHazardous weather outlook, Jul 1, 8:11 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 PM EDT SUN JUL 1 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
911 PM EDT SUN JUL 1 2012 /811 PM CDT SUN JUL 1 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
...HEAT ADVISORY IN EFFECT THROUGH MONDAY EVENING...
.DAY ONE...TONIGHT...
ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS
THE I-75 CORRIDOR OF GEORGIA THROUGH THE LATE EVENING HOURS.
STRONG WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREAT. RIVER
FLOODING FROM TROPICAL STORM DEBBY CONTINUES AT SEVERAL RIVERS IN
NORTH FLORIDA. AREAL FLOODING CONTINUES OVER PORTIONS OF WAKULLA
COUNTY. PLEASE REFER TO THE LATEST RIVER FORECASTS AND STATEMENTS
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HEAT INDICES ON MONDAY ARE EXPECTED TO BE SIMILAR TO THOSE
OBSERVED OVER THE WEEKEND. AFTER THAT...THEY WILL BEGIN TO EDGE
DOWNWARD. THERE WILL CONTINUE TO BE LOW END CHANCES FOR
THUNDERSTORMS THROUGH MUCH OF THE WEEK...MAINLY IN THE AFTERNOON
AND EVENING HOURS. ANY STORMS THAT DEVELOP COULD BECOME STRONG TO
SEVERE WITH DAMAGING WIND THE PRIMARY THREAT. RIVER FLOODING WILL
CONTINUE AT SEVERAL RIVERS IN NORTH FLORIDA THROUGH THE WORK
WEEK...PARTICULARLY THE SUWANNEE RIVER AND ITS TRIBUTARIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
WOOL/CAMP
In the hours before
Local storm report, Jul 1, 10:26 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1126 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM TSTM WND DMG BACONTON 31.38N 84.16W
07/01/2012 MITCHELL GA COUNTY OFFICIAL
ONE TREE DOWN.
1112 PM TSTM WND DMG CAMILLA 31.23N 84.21W
07/01/2012 MITCHELL GA COUNTY OFFICIAL
ONE TREE DOWN.
&&
WOOLLocal storm report, Jul 1, 10:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1145 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG NEWTON 31.33N 85.60W
07/01/2012 DALE AL TRAINED SPOTTER
ONE TREE DOWN OF ABOUT 4-5 INCH DIAMETER.
1115 PM TSTM WND DMG HAHIRA 30.99N 83.37W
07/01/2012 LOWNDES GA COUNTY OFFICIAL
SEVERAL TREES AND POWER LINES DOWN.
1127 PM TSTM WND DMG VALDOSTA 30.85N 83.28W
07/01/2012 LOWNDES GA COUNTY OFFICIAL
SEVERAL TREES AND POWER LINES DOWN.
&&
WOOLLocal storm report, Jul 1, 10:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1146 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG NEWTON 31.32N 84.34W
07/01/2012 BAKER GA TRAINED SPOTTER
ONE TREE DOWN OF ABOUT 4-5 INCH DIAMETER.
&&
WOOLLocal storm report, Jul 1, 10:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1151 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM NON-TSTM WND DMG BARNEY 31.01N 83.52W
07/01/2012 BROOKS GA COUNTY OFFICIAL
SEVERAL TREES AND POWER LINES DOWN...MAINLY ON THE
NORTHEAST SIDE OF THE COUNTY NEAR HWY 133.
1140 PM TSTM WND DMG QUITMAN 30.79N 83.56W
07/01/2012 BROOKS GA COUNTY OFFICIAL
TREES AND POWER LINES DOWN.
1145 PM AVALANCHE THOMASVILLE 30.84N 83.98W
07/01/2012 THOMAS GA COUNTY OFFICIAL
ONE TREE DOWN.
&&
WOOLLocal storm report, Jul 1, 11:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1212 AM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG THOMASVILLE 30.84N 83.98W
07/01/2012 THOMAS GA COUNTY OFFICIAL
ONE TREE DOWN.
&&
WOOLLocal storm report, Jul 1, 11:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1214 AM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG COLQUITT 31.17N 84.73W
07/02/2012 MILLER GA 911 CALL CENTER
POWER LINES DOWN IN COLQUITT.
&&
CAMPThunderstorm Wind, Madison
- When
- July 1, 11:30 PM EST
- Where
- Madison County, 1.94 mi ENE of Hopewell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.389, -83.409
A couple of trees were blown down around Old St. Augustine Road. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- July 1, 11:42 PM EST
- Where
- Leon County, 1.73 mi S of Tallahassee Community Airport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.515, -84.367
A tree was blown down onto a power line and caught fire near capital Circle NW and Village Way. Monetary damage was estimated.
Thunderstorm Wind, Jackson
- When
- July 2, 12:08 AM CST
- Where
- Jackson County, 2.82 mi WNW of Cottondale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.800, -85.416
A tree was blown down on Sapp/Tharpe Road. Monetary damage was estimated.
Thunderstorm Wind, Walton
- When
- July 2, 1:12 AM CST
- Where
- Walton County, Gaskin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 30.970, -86.130
The public reported trees and power lines down in northern Walton county. At least 4 trees were blown down. The report was obtained via facebook. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381523, 381525, 381526, 380727.